Michigan, 2025

Damaging Winds in Michigan, June 30, 2025

June 30, 2025 · NWS MQT · 2 events in 2 counties and zones

A cold front passed through Upper Michigan on the 30th, causing tree damage to the central and eastern portions of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A cold front passed through Upper Michigan on the 30th, causing tree damage to the central and eastern portions of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 30, 1:25 PM EST, 2 hours 45 minutes earlier. Its key messages:

  • Scattered showers and storms are expected this afternoon and evening. Stronger storms may bring gusty winds and hail.
  • Isolated and scattered thunderstorm activity is possible Wednesday. Thunderstorms are also possible in the afternoon and evening of Friday, the Fourth of July.
Area forecast discussion, Jun 30, 1:25 PM EST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
225 PM EDT Mon Jun 30 2025

.KEY MESSAGES...

- Scattered showers and storms are expected this afternoon and evening.
  Stronger storms may bring gusty winds and hail.

- Isolated and scattered thunderstorm activity is possible Wednesday.
  Thunderstorms are also possible in the afternoon and evening
  of Friday, the Fourth of July.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 225 PM EDT Mon Jun 30 2025

Overhead our forecast area, weak mid-level wave pressing through,
alongside about 1000j/kg SBCAPE and 30-40 kts of effective bulk
shear, per SPC mesoanalysis, is supporting showers progressing west
to east through western Upper Michigan into the central third. These
will continue growing in the next few hours. Additionally, with
continued destabilization expected alongside continued lake breeze
activity in the central/east, isolated to scattered thunderstorms
should develop. Given that shear is in place and there's the
potential for lake breeze enhancement, large hail or stronger winds
will be possible. West of the boundary, clear skies or clearing
skies are noted across the western third of Upper Michigan. SPC
mesoanalysis paints this clear sky region with ~1500j/kg of SBCAPE
with about 30kts of effective bulk shear.

GOES Water Vapor imagery and RAP analysis highlight a trough
extending south into Minnesota with an attendant weak cold front
supporting showers and some thunderstorm activity across northern
Minnesota and the Arrowhead. This front may be the focus for
additional thunderstorm activity later this afternoon over the
western half of Upper Michigan given the ongoing destabilization.
Similarly, to the central and east in the next few hours, strong
storms capable of producing hail and stronger winds will be possible.

Trough axis and cold front will dive through Upper Michigan this
evening, followed by northwest flow aloft thanks to upstream ridging
building into the Canadian Rockies. Surface ridging will inch into
the region alongside a drier airmass. This will help keep the region
partly cloudy to clear tonight into Tuesday. The first shortwave
driving southeast within the broad trough to our north looks to
glance the northern and eastern portions of Lake Superior tonight,
but should remain mostly dry for a majority of our forecast area.
Overnight lows tonight in the upper 50s to low 60s look to warm into
the upper 70s to low 80s Tuesday, then cool back into the upper 50s
to low 60s Tuesday night.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 225 PM EDT Mon Jun 30 2025

Long term period begins Wednesday with a mid-level low descending
southeast through northern Ontario and mid-upper level ridging
stretching north just east of the Canadian Rockies. Initial wave
with the descending trough axis will dive through the region
Wednesday afternoon, with the main shortwave following along the
northern and eastern portions of Lake Superior Wednesday evening and
Wednesday night. Growing instability along with the lake breeze may
be enough to support a wave of showers and/or thunderstorms drifting
southeast through the region. Models suggest greater likelihood of
the focus being across the south half, with chances increasing into
Wisconsin. Severe weather is not expected, but there is a window in
the early afternoon where enough shear looks to be in place to
support stronger updrafts capable of small hail and stronger winds
should we destabilize enough. Any isolated or scattered convective
activity that develops should diminish in the evening hours. Surface
high builds in afterwards which will linger Thursday overhead. This
will work to keep the region mostly dry.

Friday, the 4th of July, mid-upper level ridge axis moves through
the Great Lakes with multiple impulses pressing through the
Central/Northern Plains. GEFS 500mb height spaghetti plots depict
enough variances to suggest some level of uncertainty in when these
will lift into the Great Lakes. This continues to be reflected in
the GFS, CA, and EC deterministic suites as well. Its possible an
early wave may bring showers and storms to the region Friday morning
and or showers and thunderstorms later in the day. 12z guidance
continues to suggest timing could result in impacts to 4th of July
outdoor plans in the afternoon and evening hours. In addition,
latest LREF continues to suggest a non-zero chance for strong to
severe thunderstorms should enough vertical forcing exist, which is
unclear at this point. As we get closer, suspect better consensus of
when and where peak instability/shear and forcing for ascent will
align. Afterwards, timing and spatial differences become more
pronounced, with the eventual cold front potentially moving through
Saturday or Sunday. Depending on the timing of the front, Saturday
additional showers and storms will be possible and humid conditions
with warm to hot temperatures may be realized.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 124 PM EDT Mon Jun 30 2025

VFR conditions are expected for this TAF period. A band of showers
moving through west-central Upper Michigan is expected to move over
KSAW as thunderstorms in a few hours. Afterwards, chances for shower
and thunderstorm activity increases this afternoon and evening for
KIWD/KSAW and prob30 groups were added for these. Otherwise,
westerly winds increase this afternoon to around 20 kts at KCMX.

&&

.MARINE...
Issued at 225 PM EDT Mon Jun 30 2025

SW winds increase to 15-20 kts this afternoon ahead of a cold front
this evening. As this moves W to E across the lake, winds veer W and
become ~10-15 kts across the lake. Pressure rises behind a departing
low pressure on Tuesday will increase W to SW to 15-25 kts,
strongest over the W half of the lake. This will build waves up to 4
ft over the N Central portion of the lake for Tuesday evening. Winds
settle below 20 kts Tuesday night, allowing for waves to settle
below 4ft again. W to SW winds rise to ~15-20 kts again over the W
half of the lake on Wednesday before becoming light (mainly 15 kts
or less) and variable into the late portion of the work week.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.

&&

SHORT TERM...JTP
LONG TERM...JTP
AVIATION...JTP
MARINE...PK
Hazardous weather outlook, Jun 30, 1:32 PM EST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
232 PM EDT Mon Jun 30 2025

MIZ001>007-009>014-084-085-011845-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
232 PM EDT Mon Jun 30 2025 /132 PM CDT Mon Jun 30 2025/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Rest of Today and Tonight

Scattered showers and storms are expected this afternoon and
evening. Stronger storms may bring gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered thunderstorms are possible each day this
week, including in the afternoon and evening of Friday, the Fourth
of July.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-011845-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
232 PM EDT Mon Jun 30 2025 /132 PM CDT Mon Jun 30 2025/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Rest of Today and Tonight

There is a slight chance of thunderstorms this afternoon and
evening, mainly near the lakeshores.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered thunderstorms are possible each day this
week, including in the afternoon and evening of Friday, the Fourth
of July.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-011845-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
232 PM EDT Mon Jun 30 2025

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Rest of Today and Tonight

Thunderstorms are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered thunderstorms are possible each day this
week, including in the afternoon and evening of Friday, the Fourth
of July.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JTP

In the hours before

Special weather statement, Jun 30, 1:10 PM EST, 3 hours before
Special Weather Statement
National Weather Service Marquette MI
110 PM CDT Mon Jun 30 2025

MIZ010-301845-
Iron MI-
110 PM CDT Mon Jun 30 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN IRON COUNTY THROUGH
145 PM CDT...

At 109 PM CDT, Doppler radar was tracking a strong thunderstorm near
Amasa, or 9 miles north of Crystal Falls, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Amasa and Way Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4611 8842 4627 8854 4642 8812 4616 8812
TIME...MOT...LOC 1809Z 243DEG 31KT 4623 8839

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kurimski
Special weather statement, Jun 30, 1:25 PM EST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Marquette MI
225 PM EDT Mon Jun 30 2025

MIZ004-005-010-301915-
Marquette MI-Baraga MI-Iron MI-
225 PM EDT Mon Jun 30 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MARQUETTE AND
SOUTHEASTERN BARAGA COUNTIES THROUGH 315 PM EDT/215 PM CDT/...

At 225 PM EDT/125 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Lake Michigamme, or 21 miles west of Ishpeming,
moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Lake Michigamme around 230 PM EDT.
  West Ishpeming around 300 PM EDT.

Other locations impacted by this storm include Humboldt, National
Mine, Van Riper State Park, Diorite, and Republic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4632 8817 4650 8822 4662 8764 4635 8757
TIME...MOT...LOC 1825Z 259DEG 20KT 4643 8810

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Kurimski
Special weather statement, Jun 30, 1:25 PM EST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Marquette MI
225 PM EDT Mon Jun 30 2025

MIZ005-010-011-301915-
Marquette MI-Iron MI-Dickinson MI-
225 PM EDT Mon Jun 30 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN IRON AND
NORTHWESTERN DICKINSON COUNTIES THROUGH 315 PM EDT/215 PM CDT/...

At 225 PM EDT/125 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Crystal Falls, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Crystal Falls around 130 PM CDT.
  Channing around 200 PM CDT.

Other locations impacted by this storm include Alpha, Sagola, Way
Dam, Bewabic State Park, and Silver Lake near Channing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4599 8845 4600 8846 4599 8849 4602 8851
      4602 8854 4614 8860 4634 8801 4609 8787
      4599 8843
TIME...MOT...LOC 1825Z 249DEG 23KT 4608 8846

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Kurimski
Special weather statement, Jun 30, 2:44 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Marquette MI
344 PM EDT Mon Jun 30 2025

MIZ005-011-302030-
Marquette MI-Dickinson MI-
344 PM EDT Mon Jun 30 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN DICKINSON AND
SOUTHEASTERN MARQUETTE COUNTIES THROUGH 430 PM EDT/330 PM CDT/...

At 344 PM EDT/244 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles southwest of Gwinn
to 7 miles north of Foster City. Movement was east at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

These storms will remain over mainly rural areas of northeastern
Dickinson and southeastern Marquette Counties, including the
following locations... Northland, Anderson Lake, McFarland, and
Arnold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4627 8724 4599 8725 4600 8782 4625 8765
TIME...MOT...LOC 1944Z 274DEG 16KT 4618 8760 4607 8768

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Kurimski

The radar

The Marquette radar (KMQT), 107 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Schoolcraft

When
June 30, 4:10 PM EST
Where
Schoolcraft County, 2.8 mi N of Hiawatha
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
46.140, -86.280

Public report of a tree blocking Southside Rd a half mile north of M-94. Time approximated by broadcast media who forwarded the report.

Thunderstorm Wind, Menominee

When
June 30, 7:00 PM CST
Where
Menominee County, 0.84 mi SE of Daggett
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
45.460, -87.610

Public report from Daggett that a pine tree broke off at base approximately 2 to 3 feet in diameter. Another 1 to 2 foot diameter tree split and took down a power line. A large willow tree at 3 to 4 feet in diameter at the base took down additional powerlines, blocking N Frenchtown Road. Time estimated by broadcast media who forwarded the report.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1277594, 1277591.